I was just fine on my thyroid medication for many years. However, first going gluten-free and then modifying my diet to have a better copper-zinc balance have caused quite a few struggles. So many symptoms and changes have made it hard to determine whether or not I truly need my medication, and the fact that some people have been able to go off their medication by making these changes doesn’t make it any easier. Now, I think I’m finally getting the message that I’ll be on levothyroxine for life. As much as it would be wonderful to be one of those who can go off medication because his/her thyroid is perfectly healthy, I don’t believe it’s meant to be in my case. Till death do us part!
Ever since I started going gluten-free nearly five years ago, I’d always wondered if the gluten-free diet would have a positive effect on my thyroid. Almost at the very beginning, I thought it was already impacting my thyroid, so I tried scaling back on my medication. However, within a few days, I realized I still needed it, and blood test results at my doctor’s office confirmed it. She did, however, suggest trying to decrease the dosage a bit, but after a few weeks of that experiment and developing worsening fatigue, I went back to my full dosage and felt fine. Other issues were obviously causing symptoms at that time. I wasn’t completely sure that I needed to be gluten-free and was still eating some foods containing gluten. The last night I knowingly ate something with gluten, I was left with symptoms that I wondered were due to hyperthyroidism. That’s why I thought I needed to scale back on my medicine, but I suspected later it might have been an attack on my thyroid from ingested gluten. I happily stayed on my regular dosage of thyroid medication for the next two years.
After two years, I noticed strange symptoms that didn’t appear to be related to any kind of gluten exposure. Thinking my thyroid might finally be healed, I decided to try cutting back on my medication and felt better. When I still had symptoms, I decided that even the reduced dosage was too much, so I stopped altogether. After about a month and a half, I saw my doctor to have my thyroid tested. The test results came back showing that I still needed to be on medication. My doctor decided to try me on a reduced dosage to see how things would go. The results of my next test came back normal. However, about six months later, I started noticing increasing feelings of fatigue and wondered if I needed to be back on my full dose, and once I started back up on it again, I felt great. I expected to continue happily on my way. I believe the symptoms I’d had months earlier were due to repeated gluten exposure from the same food item rather than from my medication. The times I ate it and didn’t seemed to coincide with when I changed my thyroid medication, making it seem like the effects were from the medication.
I ended up struggling once again later that same year when my pharmacist filled my prescription with Synthroid rather than Mylan’s levothyroxine, which I’d been using up to that point with no problems. I had heard that Synthroid may not be gluten-free, so I decided to call the manufacturer, who at the time was Abbvie. I spoke with someone on the other line who assured me that it was gluten-free, or at least that was what I thought I heard. I began taking the Synthroid and over time started noticing symptoms. Wondering if the dosage might again be a problem, I tried to find a way to take it at a reduced level. When I began having GI symptoms, I searched out a probiotic to try, and I struggled to find one that did not cause me to react. Even the ones labelled “gluten-free” caused symptoms, which I finally realized was due to the food source fed to the bacteria. I was reacting to probiotics where the bacteria were fed wheat or possibly another gluten grain. It took some time to realize that the Synthroid was not gluten-free, and it was gluten exposure from it that was causing the original symptoms. When I had my doctor contact my pharmacist to get me a prescription for Mylan’s levothyroxine and after I started taking it again at the full dosage, I felt worlds better. Again, I was happy to be back on track with my medication and expected smooth sailing from there on out.
At the end of last year, I started having problems keeping up my iron. My doubled-up supplement regimen was no longer able to give me what I needed. Adding on an iron supplement to go along with it just ended up causing other problems. In the quest to find a mulitvitamin that would work to keep up my iron, I discovered I had copper toxicity. The multivitamin that allowed me to make that discovery had a very high zinc-to-copper ratio, and that multivitamin became unsuitable for me once it had eliminated the excess copper stored in my body. I switched back to my old multivitamin and began balancing my diet. I felt wonderful. However, things began going south when I later started feeling miserable and developing severe acne. My first suspect was my thyroid medication. I’d read that zinc and copper have an effect on the thyroid, and I wondered if correcting the imbalance in my diet had finally ended my need for the medication. I decided to stop it and felt better. I stopped it nearly two weeks before I began modifying my supplement regimen, so I was able to test it out in isolation. When I tried my medication again a month later, I felt fine the first day but miserable the next. I went back off of it and stayed off for another month, when I went to my doctor to have my thyroid tested again. When the results came back, my TSH was high, so back on the levothyroxine I went. I did, however, request to try a lower dosage for the next eight weeks to see how things would go. I still strongly suspect that my previous dosage is now too much for me. However, if past happenings are any indication, I could still end right back up on my old dosage. Time will tell. I’m thankful that my doctor is allowing me to try the reduced dosage. The reduced dosage helped me to recover my energy and start feeling better, and now, a week later, I’m still feeling great. If it continues to be enough over the long term remains to be seen. This time is different from the past times I’ve gone off my medication. I have no gluten exposures on which to pin the blame for the symptoms. Also, when I realized my supplement regimen needed to change, I was having symptoms very similar to the ones I was having when I first cut my thyroid medication. I had taken twenty-four of the levothyroxine pills before cutting it, so I was taking them during a time I was feeling really good. They were not contaminated. The likelihood of my supplements being contaminated is also very slim. In fact, I’m still taking capsules from the same bottle of omega supplement, and I’ve noticed no problems. I’m hoping that the reduced dosage will be the right one and that I won’t have to go back up to my previous dosage.
Indeed it has been a struggle going on and off my medication and figuring out the cause of symptoms over the years. Making these changes in my diet have definitely not brought about the cures and wonderful state of being that others have experienced. I’ve had to struggle hard to figure out what I need as far as diet, supplements, and cross-contamination prevention so that I can get and stay well. While I’m disappointed that I cannot go off my thyroid medication, I’m hopeful I’ll feel better and finally get and stay on the correct dosage. I’m hoping no more disruptions will cause me to second-guess my thyroid medication and start up this cycle again. If I do end up going off my medication, I hope it’s through the doctor discovering it’s no longer necessary through test results and that I’m actually able to stay off of it indefinitely. Until that time comes, if it ever does, it’s levothyroxine forever!
UPDATE: When I had thyroid tests done at the end of May 2017, my doctor called me a few days later to let me know that my results were normal. I was thrilled that the 25 mcg dose appeared to be working for me! However, a week later, I started taking my 50 mcg pills again. I had started feeling unwell the day leading up to it, and that was the only cause that made sense. I started feeling a lot better. I called my doctor to get the results of my tests from the beginning of the year and the end of May. My TSH before stopping my medication was around 1.5, which is a very good number for me. There was no reason to believe I was developing hyperthyroidism. My TSH at the end of May was 3.7, which for me is high. I’m really surprised the doctor thought that was normal, especially when she’s seen my numbers better. From those numbers, I knew I needed the 50 mcg dosage and resolved to stay on it unless tests revealed I needed a different dosage. It’s been almost a month now, and I’ve felt perfectly fine taking my 50 mcg levothyroxine. I’m left wondering what caused my issues soon after balancing the copper and zinc in my diet. The only thing I can think of is that it was the combination of the supplements and the levothyroxine causing problems. When I had the issues with it when I tried it again a month after stopping, I’d had pork liver a few days prior, and I had stopped my cod liver oil about a week before. Could I still have had an excess of vitamins and minerals in my body even at that time to cause issues? I have a feeling I will never know.
If you like this post, please consider subscribing by e-mail and/or grabbing the RSS feed. You may also choose to follow me or connect with me on Facebook, Twitter, LinkedIn, and Google+ to read my latest posts there. You can find all these options in the sidebar. Also, please consider sharing this post to your favorite social media sites. Thanks!